Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Lake Charles, LA

May 13, 2004Acadia Parish, Evangeline Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 13, 2004, 5:16 PM CDT for Acadia Parish, Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 5:16 PM CDT (22:16 UTC)
Expired
May 13, 2004, 6:15 PM CDT
In force
59 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Acadia Parish, LA, Evangeline Parish, LA, Saint Landry Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS54 KLCH 132216
SVRLCH
LAC001-039-097-132315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
512 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EVANGELINE PARISH IN CENTRAL LOUISIANA
  ST. LANDRY PARISH IN CENTRAL LOUISIANA
  ACADIA PARISH IN SOUTHWEST LOUISIANA

* UNTIL 615 PM CDT
  BASILE BY 525 PM
  MERMENTAU BY 535 PM
  VILLE PLATTE BY 550 PM
  CROWLEY BY 550 PM  

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE         
  LOCATED ALONG A LINE EXTENDING FROM WEST OF TURKEY CREEK TO WEST   
  WEST OF IOTA...AND MOVING...NORTHEAST AT 20 MPH.

* THIS STORM WILL BE NEAR...
  IOTA...CROWLEY BY 605 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3089 9257 3061 9257 3015 9257 3014 9235
          3030 9218 3084 9222 3098 9237 3089 9244

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:28 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 13, 2:28 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
228 PM CDT THU MAY 13 2004

.DISCUSSION...

THE MAIN FORECAST ISSUE THROUGH THE WEEKEND IS ADDITIONAL RAINFALL
ON ALREADY SATURATED GROUNDS.

A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHEAST TEXAS
WILL MOVE INTO LOUISIANA LATE THIS AFTERNOON. ISOLATED POCKETS OF
HIGH WINDS WILL CONTINUE WITH THIS SYSTEM UNTIL IT EXITS/DISSIPATES
TOWARDS MIDNIGHT.

FRIDAY WILL BRING ANOTHER ROUND OF RAIN/THUNDERSTORMS/HEAVY RAIN...
MAINLY IN THE AFTERNOON AND EVENING HOURS. FRONTAL SYSTEM STALLS
ALONG NORTHERN PORTION OF CWA FRIDAY NIGHT AND WILL CONTINUE TO BE
A FOCUSING MECHANISM FOR ADDITIONAL RAINFALL THROUGH SATURDAY.

RAINFALL TOTALS THIS AFTERNOON AND EVENING WILL BE ON THE ORDER OF 1
TO 2 INCHES. AT THIS POINT...WILL CONTINUE THE FLASH FLOOD WATCH
DUE TO LOW FLASH FLOOD GUIDANCE VALUES.  15

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  71  83  67  81 /  80  70  40  50
BPT  71  83  67  81 /  60  70  40  50
AEX  68  81  64  79 /  80  70  60  50
LFT  69  82  67  81 /  80  70  50  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH FRIDAY...TORNADO WATCH FOR VERNON...
BEAUREGARD...ALLEN...CALCASIEU...JEFF DAVIS...AND CAMERON PARISHES
UNTIL 6 PM.
TX...FLOOD WATCH THROUGH FRIDAY...TORNADO WATCH FOR TYLER...JASPER...
NEWTON...HARDIN...JEFFERSON...AND ORANGE COUNTIES UNTIL 6 PM.

&&

ERICKSON
Hazardous weather outlook, May 13, 5:29 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
529 AM CDT THU MAY 13 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
141000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
529 AM CDT THU MAY 13 2004

.DAY ONE...TODAY AND TONIGHT...
A FLOOD WATCH IS IN EFFECT FOR TODAY. SHOWERS AND THUNDERSTORMS
WILL BECOME LIKELY BY AFTERNOON. SOME OF THESE THUNDERSTORMS
COULD REACH SEVERE LEVELS. LOCALLY HEAVY RAINFALL IS POSSIBLE.
ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED TODAY
WITH THE HEAVIER AMOUNTS FROM THE INTERIOR OF SOUTHEAST TEXAS TO
CENTRAL AND SOUTH CENTRAL LOUISIANA. SINCE 6 TO 12 INCHES OF RAIN
HAD FALLEN OVER MUCH OF THE AREA SINCE LATE TUESDAY...THIS COULD BE
A WIDESPREAD FLOODING EVENT. MANY RIVERS ARE IN FLOOD FROM THE
PREVIOUS RAINFALL. SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING IN
THE COLLEGE STATION AREA UPSTREAM FROM OUR AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS ARE AGAIN LIKELY ON FRIDAY WITH ANOTHER
1 TO 2 INCHES OF RAIN OVER THE AREA. THE FLOOD WATCH COULD BE
EXTENDED OUT TO SATURDAY WHEN A COLD FRONT IS EXPECTED TO MOVE
INTO THE COASTAL AREA...PRODUCING 1 TO 3 INCHES OF ADDITIONAL
RAIN. SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH
PRESSURE BUILDS IN FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE NEEDED ON TODAY THROUGH SATURDAY TO PASS ALONG POSSIBLE
FLOODING INFORMATION.

SWEENEY

In the hours before

Local storm report, May 13, 4:30 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0428 PM     WATER SPOUT      7 SW JOHNSON BAYOU      29.70N 93.74W
05/13/2004                   XXX                XX   PUBLIC

            NUMEROUS WATERSPOUTS REPORTED BY PLATFORM IN WEST CAMERON
            BLOCK 17.

0428 PM     MARINE TSTM WIND 7 SW JOHNSON BAYOU      29.70N 93.74W
05/13/2004  70 MPH           XXX                XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 17.

&&

THM
Local storm report, May 13, 4:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
449 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     8 SSW LAKE CHARLES      30.10N 93.25W
05/13/2004  60 MPH           CALCASIEU          LA   PUBLIC

            REPORTED BY TOW BOAT CAPTAIN DOCKED NEAR ELLENDER BRIDGE.

&&

THM
Local storm report, May 13, 4:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      NEDERLAND               29.97N 94.00W
05/13/2004                   JEFFERSON          TX   PUBLIC

            WATERS COMING INTO GARAGE REPORTED BY CITIZEN.

&&

THM
Local storm report, May 13, 5:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0448 PM     MARINE TSTM WIND 11 SW JOHNSON BAYOU     29.66N 93.79W
05/13/2004  50 MPH           XXX                XX   PUBLIC

            REPORTED BY PLATFORM IN WEST CAMERON BLOCK 53.

0448 PM     WATER SPOUT      11 SW JOHNSON BAYOU     29.66N 93.79W
05/13/2004                   XXX                XX   PUBLIC

            REPORTED BY PLAFORM IN WEST CAMERON BLOCK 53.

&&

THM
Local storm report, May 13, 5:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
504 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             7 N IOWA                30.34N 93.01W
05/13/2004  0.75 INCH        JEFFERSON DAVIS    LA   PUBLIC

&&

THM
Local storm report, May 13, 5:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     REEVES                  30.52N 93.04W
05/13/2004                   ALLEN              LA   LAW ENFORCEMENT

            LARGE TREE REPORTED DOWN.

&&

THM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:00 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu, Vernon60 min
May 13, 3:24 PM CDTSpecial Marine WarningLCH2 hr
May 13, 3:57 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu, Vernon63 min
May 13, 4:31 PM CDTSevere Thunderstorm WarningLCHAllen, Jefferson Davis59 min
May 13, 4:40 PM CDTSevere Thunderstorm WarningLCHCameron65 min
May 13, 4:42 PM CDTFlash Flood WarningLCHCalcasieu3 hr
May 13, 5:25 PM CDTSpecial Marine WarningLCH65 min
May 13, 5:25 PM CDTSpecial Marine WarningLCH65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.